The US Food and Drug Administration has warned that prescribing codeine to children after surgery could prove to be dangerous as it increased the risk of fatal breathing issues in children.
Codeine is commonly given to children following surgeries to remove tonsils or adenoids but recent reports reveal that such a practice has led to the deaths of three children while another developed a life threatening reaction.
AdvertisementThe three children who died had undergone surgery for treating sleep apnea, where a person stops breathing when he is asleep, with the FDA revealing that the children were given the usual amount of codeine dosage.
Dr Bob Rappaport, who is with the FDA's Center for Drug Evaluation and Research, said that if the children experience any untoward symptoms, the parents or caregivers should immediately contact emergency services. "The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems", he said.
P Researchers Grow Artificial Ear Using 3D Printing Technology German Bishops Say Providing Emergency Contraception ‘Justifiable’ in Some Cases M
You May Also Like